Is Pseudotumor Cerebri ever associated with facial numbness and facial twitching? Also, how does a physician differentiate between Pseudotumor Cerebri and Malignant Hypertension since one of the major things that they both have in common is increase in blood pressure and increased cranial pressure?
I have recently been diagnosed with PTC and have been unable to find out if maybe this is why my face is numb and twitchy all the time. Recently, I have gone from it being only on the right side of my face to both sides and my eyes twitch at the same time and make it impossible to read, concentrate and at times even to stand up because it throws me off balance. It seems to twitch and go numb more right before and during my headaches. My doctor seemed to think that it might be stress but its freaking me out as it is getting more and more regular. I am currently taking Diamox 500mg 2x per day with an extra 250mg dosage in the evening and Imitrex, however these symptoms have been happening since before I was diagnosed, they are just more regular lately.
I’ve not seen facial twitching listed as a symptom of pseudotumor cerebri, aka idiopathic intracranial hypertension (IIH), but that’s not to say it’s not possible. Certainly parasthesias (numbness and/or tingling) in the hands, feet, and face are common IIH symptoms.
Papilledema can occur with both IIH and malignant hypertension, but does not always occur with IIH. Thus, an eye examination is not sufficient to diagnose or rule out IIH.
The only definitive test to diagnose IIH is a lumbar puncture (spinal tap) to measure the cerebrospinal fluid pressure. It is elevated with IIH, but not with malignant hypertension.
You can read more about IIH in _Pseudotumor Cerebri (IIH) - The Basics _.
The twitching could also be a Migraine symptom.
How frequently are you taking Imitrex? Taking Migraine abortive meds such as the triptans (Imitrex) or ergotamines or any kind of pain med more than two or three days a week can make matters worse by causing medication overuse headache (MOH), aka rebound. See Medication Overuse Headache - When the Remedy Backfires for more information on this.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.